Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Transient Left Ventricular Apical Ballooning

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Background: Transient left ventricular (LV) apical ballooning is characterized by acute onset of chest pain with reversible balloon-like LV motion abnormality, hypercontractile basal segments, ST segment elevation or T-wave inversion in anterior chest leads and mild cardiac enzyme rise in the absence of significant coronary disease. Methods: We describe 5 patients (4 females) with anteroapical ballooning who were hospitalized with acute myocardial infarction and showed ST segment elevation in anterior chest leads. Results: Echocardiogram demonstrated apical ballooning with normal or hypercontractile contraction of the basal segments. Four patients had severe mitral incompetence and one had mild incompetence. All patients had also systolic anterior motion and 4 had a significant LV outflow (LVOT) gradient. All patients underwent cardiac catheterization soon after admission showing non-significant narrowing of the coronary arteries. At discharge 4 patients had normal LV function and 1 was mildly impaired. Conclusions: LV apical ballooning is relatively rare. It should be suspected in older patients, mainly women, with severe mitral incompetence and LVOT gradient.

          Related collections

          Most cited references 7

          • Record: found
          • Abstract: found
          • Article: not found

          Assessment of clinical features in transient left ventricular apical ballooning.

          We sought to assess the clinical features of transient left ventricular (LV) apical ballooning. Although several cases regarding transient LV apical ballooning have been reported, the etiology remains unknown. We investigated 17 patients (14 women, median age 74 years old with a range of 54 to 91 years old) who fulfilled the following criteria: 1) transient LV apical ballooning; 2) ST-T segment change in several leads in electrocardiogram; and 3) no history of old myocardial infarction, valvular heart disease, subarachnoid hemorrhage, or pheochromocytoma. Emotional and physical stress were observed in 16 patients (94%). Technetium-99m tetrofosmin tomographic imaging revealed decreased uptake at the apex of the left ventricle in 11 patients (85%) that later returned to uniform. No significant stenosis or angiographical slow flow in epicardial coronary arteries was observed (n = 9). Provocative focal vasospasm was induced in only one patient (14%) (n = 7). Moreover, no significant abnormality in the coronary microcirculation was detected by Doppler guidewire (n = 3) or contrast echocardiography (n = 1). No patients showed a rise in viral antibody titers. Biopsy specimens revealed interstitial fibrosis in six patients (100%) and slight cell infiltration in three others (50%) (n = 6). These findings suggested that neither abnormalities in the coronary circulation nor acute myocarditis was related to the etiology. Although neurogenic stunned myocardium induced by emotional or physical stress was suggested as the etiology, further investigations are necessary.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Apical ballooning of the left ventricle: first series in white patients.

            A cardiac syndrome of "apical ballooning" was recently described, consisting of an acute onset of transient extensive akinesia of the apical and mid portions of the left ventricle, without significant stenosis on the coronary angiogram, accompanied by chest symptoms, ECG changes, and a limited release of cardiac markers disproportionate to the extent of akinesia. Until now, this syndrome has been reported only in Japanese patients. To describe 13 white patients who presented with this syndrome over the previous four years. All but one of the patients were women with a mean age of 62 years. Eight of them presented with chest pain, of whom six had cardiogenic shock. In nine patients a triggering factor was identified: emotional stress in three, trauma in one, pneumonia in one, asthma crisis in one, exercise in two, and cerebrovascular accident in one. In all patients left ventriculography showed very extensive apical akinesia ("apical ballooning") in the absence of a significant coronary artery stenosis, not corresponding with the perfusion territory of a single epicardial coronary artery. Mean maximal creatine kinase MB and troponin rise were 27.4 microg/l (range 5.2-115.7 microg/l, median 16.6 microg/l) and 18.7 microg/l (range 2.0-97.6 microg/l, median 14.5 microg/l), respectively. Six patients were treated with intra-aortic balloon counterpulsation. One patient died of multiple organ failure. On necropsy, no myocardial infarction was found. In the 12 survivors, left ventricular systolic function recovered completely within three weeks. This is the first series of "apical ballooning" to be reported in white patients. Despite dramatic initial presentation, left ventricle function recovered completely within three weeks in the survivors.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Anteroapical stunning and left ventricular outflow tract obstruction.

              Dynamic left ventricular outflow tract (LVOT) obstruction is typically observed in the setting of hypertrophic cardiomyopathy. It has also been reported with concentric LV hypertrophy, excessive sympathetic stimulation, and acute myocardial infarction. We describe 3 patients with chest discomfort after emotional stress, who had pronounced abnormalities on electrocardiograms, insignificant obstructive coronary disease and hemodynamic instability with LVOT obstruction, and regional wall motion abnormalities. Suppression of contractility with beta-blockers resulted in resolution of the gradient and in clinical improvement. On follow-up, functional recovery was excellent, and ventricular function had normalized. The conditions and mechanisms that may produce this sequence of events are discussed. The most probable scenario is that an acute ischemic insult secondary to vasospasm, LV stunning, and acute geometric remodeling produced a substrate for LVOT obstruction that was exacerbated by basal LV hypercontractility. The importance of this observation is that routine treatment of cardiogenic shock cannot be used and that conservative management results in excellent prognosis.
                Bookmark

                Author and article information

                Journal
                CRD
                Cardiology
                10.1159/issn.0008-6312
                Cardiology
                S. Karger AG
                0008-6312
                1421-9751
                2006
                February 2006
                10 February 2006
                : 105
                : 2
                : 124-127
                Affiliations
                Cardiology Department, Shaare Zedek Medical Center, Jerusalem, Israel
                Article
                90351 Cardiology 2006;105:124–127
                10.1159/000090351
                16357484
                © 2006 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 2, References: 11, Pages: 4
                Categories
                Case Report

                Comments

                Comment on this article